Risk of having a heart attack is elevated in the weeks after stopping use of nonsteroidal anti-inflammatory drugs

The risk of having a heart attack is elevated in the weeks after stopping use of nonsteroidal anti-inflammatory drugs, according to an article in the December issue of The Archives of Internal Medicine, one of the JAMA/Archives journals.

According to the article, intravascular inflammation has been associated with an increased risk of acute myocardial infarction (AMI, or heart attack). Nonsteroidal anti-inflammatory drugs (NSAIDs) may reduce the risk of AMI, the article states.

Lorenz M. Fischer, M.Sc., of University Hospital Basel, Basel, Switzerland, and colleagues investigated the risk of AMI during NSAID exposure and after stopping NSAID therapy. The researchers analyzed data from the British General Practice Research Database. They included 8,688 cases, who were patients with their first AMI between 1995 and 2001, and 33,923 age- and sex-matched controls without AMI.

The researchers found that after adjustment for various physiological and lifestyle factors (including high blood pressure, elevated blood lipid levels, diabetes, heart disease, smoking, body mass index and aspirin use), the risk of AMI was about 50 percent higher for patients who stopped taking NSAIDs one to 29 days prior to their first AMI, compared with patients who did not use NSAID therapy. The risk was highest in patients with rheumatoid arthritis or lupus (about three times higher) and for patients who stopped using NSAID therapy after previous long-term use (about two times higher). Current and past NSAID use (60 days or less before first AMI) was not associated with an increased risk of AMI.

“The results of this large case-control analysis suggest that the risk of developing a first-time AMI is increased for a period of several weeks after discontinuation of NSAID use, particularly in subjects who used NSAIDs on a long-term basis. The risk of AMI was not increased for subjects who currently used NSAIDs at the index date [date of first AMI] nor for past users who stopped using NSAIDs more than two months before,” the researchers conclude.

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post
You might also like... ×
New study examines link between sugars and cardiovascular disease